Hail, Olmsted
- When
- June 16, 3:50 PM CST
- Where
- Olmsted County, 1.7 mi SE of Rochester
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.010, -92.450
Up to quarter sized hail was reported on the southeast side of Rochester.
A complex of storms moved across southeast Minnesota during the afternoon of June 16th. These storms produced large hail and damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A complex of storms moved across southeast Minnesota during the afternoon of June 16th. These storms produced large hail and damaging wind. Several reports of golf ball sized hail were received from the southeast side of Rochester east to Chester (Olmsted County), near Pilot Mound (Fillmore County) and north of Spring Valley (Fillmore County). Trees were blown down in and around Lanesboro (Fillmore County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 1:36 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 236 PM CDT Fri Jun 16 2017 .SHORT TERM...(This evening through Saturday) Issued at 235 PM CDT Fri Jun 16 2017 At 2 PM, a short wave trough moving through northwest Wisconsin was producing scattered showers and storms across central and northern Wisconsin. This system will move east across northern Wisconsin and be located in western Upper Michigan by this evening. As this occurs, a dry line will settle south toward the Interstate 90 corridor. Dew points will be in the mid and upper 50s north of the dry line and in the lower and mid 60s south of it. As temperatures climb into the lower to mid 80s this afternoon, the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg range south of the Interstate 94. This CAPE will be building ahead of an approaching short wave trough (currently located over western Minnesota). The CAM models are in good agreement thunderstorms will develop across east-central and south-central Minnesota between 16.19z and 16.21z. The latest RAP suggest that there will be sufficient deep shear that they will quickly develop into supercell thunderstorms and then as their cold pools coalesce the 0-3 km shear would favor a line of storms to move through east and southeast through the area. The main severe weather threat with these storms will be large hail and wind through 16.23z, and then evolve into primarily a wind threat which would last through 17.03z. While there is a severe weather threat across the entire area, the greatest chance looks to be along and south of the Interstate 90 corridor where the instability will be the greatest. For Saturday afternoon and night, a stronger short wave and surface cold front will be moving through the region. Like the past couple of days, the best instability will be well south of our forecast area. However, there will still be 1000 to 2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into southwest and central Wisconsin. There may be sufficient deep shear for a few supercell storms to develop. Both the HRRR and ARW suggest this possibility. Meanwhile the NMM would suggest that these storms would develop across east-central Iowa, northern Illinois, and southeast Wisconsin. If this does occur, the primary severe weather threats would be large hail and damaging winds. There was a slight shift southward in the latest SPC Day 2 Outlook and this seems realistic. .LONG TERM...(Sunday through Friday) Issued at 235 PM CDT Fri Jun 16 2017 In the wake of this system, a much cooler air mass will move into the region. 850 mb temperatures will fall into the 7 to 9C range by Sunday afternoon and remain there for much of Monday. As a result, high temperatures will only range from the upper 60s to mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km mean layer CAPES up to 1000 J/kg, scattered diurnally driven afternoon and evening showers and thunderstorms will be possible across much of the Upper Mississippi River Valley. On Wednesday and Wednesday night, another short wave trough will move through the region. While the GFS and ECMWF are still differing on the amount of instability ahead of this system, there looks to be sufficient shear for the potential of supercell development. This system will have to watched over the next several days. From Thursday into Friday, the models hint at additional short wave troughs moving along the US/Canadian border, but there has been little consistency in the timing of these system. Due to this, there is a broad brush of showers and thunderstorms chances during this time period. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 650 AM CDT Fri Jun 16 2017 Generally VFR conditions are expected during this period. Scattered showers/storms may form this afternoon/evening along a weak frontal boundary. Although placement is somewhat uncertain, did include a mention of VCTS at KLSE and VCSH at KRST late this afternoon, although as confidence in location/coverage of convection increases, adjustments will be needed. MVFR/IFR conditions could briefly accompany any storms. Mainly south/southwest winds are expected today into tonight, pending exact placement of the weak surface boundary and erratic winds around any storms. It is possible daytime winds could be a bit gustier, depending on the depth of diurnal mixing through the day. Fog could not be ruled out early Saturday, but confidence in cloud/precip trends limits confidence in any fog at this time. && .CLIMATE... Issued at 235 PM CDT Fri Jun 16 2017 The first half of June was the warmest at both La Crosse WI and Rochester MN. Through the first half of June, the average temperature at La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 73.3 degrees in 2005. Records date back to 1873. Meanwhile during this same time period, the average temperature at Rochester International Airport was 72.5 degrees. This was 7.1 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 71.1 degrees in 1956. Records date back to 1886. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...JM CLIMATE...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 1220 PM CDT Fri Jun 16 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171730- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1220 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are looking more likely across the entire area in the 4-10 pm window. Severe storms are likely as well, especially near and south of Interstate 90. An area of thunderstorms is expected to develop in the late afternoon, near or east of Interstate 35, and shift east through 10 pm. Isolated storms may also form east of that area. Large hail and damaging winds are the main threats. Southwestern Wisconsin and northeast Iowa seem to have a higher chance of more widespread damaging winds. Locally heavy rain could also cause some temporary minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances continue Saturday, with the greatest chance over northeast Iowa into southwest Wisconsin. While a few stronger storms can't be ruled out, the greater risk for severe storms will be found south of the local area. Additional small chances for thunderstorms will continue Sunday through Tuesday, and then again next Thursday. At this time, the main threat from any storms appears to be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is looking more probable in the 4-10 pm window, especially near and south of interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
Special Weather Statement
National Weather Service La Crosse WI
414 PM CDT FRI JUN 16 2017
IAZ008-018-MNZ086-087-094-162315-
Floyd-Mitchell-Olmsted-Dodge-Mower-
414 PM CDT FRI JUN 16 2017
...A LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...
At 414 PM CDT, radar indicated a line of strong to severe
thunderstorms extending from Pemberton Minnesota to near Britt Iowa.
Movement was east at 30 mph.
The main threats with these storms will be large hail and damaging
winds.
These storms will be near...
Nora Springs and Nora Springs around 520 PM CDT.
Claremont and Rockford around 525 PM CDT.
Rudd around 530 PM CDT.
Dodge Center, Hayfield, Marble Rock and West Concord around
535 PM CDT.
LAT...LON 4419 9305 4420 9233 4385 9231 4385 9245
4350 9245 4349 9255 4291 9255 4291 9302
TIME...MOT...LOC 2109Z 267DEG 27KT 4398 9377 4308 9376
JSBSpecial Weather Statement National Weather Service La Crosse WI 439 PM CDT Fri Jun 16 2017 IAZ008>010-018-019-029-MNZ079-086>088-094>096-162300- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 439 PM CDT Fri Jun 16 2017 ...Strong to Severe Storms Late This Afternoon... Through 6 PM...strong to severe thunderstorms are expected to develop or move into southeast Minnesota and parts of northeast Iowa. These storms will be capable of producing large hail and damaging winds. If you have outdoor plans late this afternoon, be weather aware and move to a place of safety is severe storms move into your area. Boyne
The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
Up to quarter sized hail was reported on the southeast side of Rochester.
Golfball sized hail was reported on the southeast side of Rochester.
Half dollar sized hail was reported west of Chester.
Between quarter and golfball sized hail was reported east of Rochester.
Walnut sized hail was reported just outside of Chester.
Golfball sized hail was reported in Chester.
Walnut sized hail was reported northwest of Wykoff.
Golfball sized hail fell north of Spring Valley near the Olmsted County line.
A large tree was snapped off at the base at Marcusen Park in Austin.
Golfball sized hail fell near Pilot Mound that damage some crops.
Several trees were blown down or damaged in Lanesboro, including at the golf course. One of the downed trees fell across a road.
Numerous trees were blown down along County Highway 23 near Highland.
Trees were blown down in Winona.
Trees were blown down north of Hokah along County Road 21.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703215, 703219, 703224, 703223, 703220, 703256, 703221, 703222, 703266, 703281, 703231, 703234, 703235, 703279.